Heparin-Induced Thrombocytopenia

Published

Book Section

© 2014 by John Wiley & Sons, Ltd. All rights reserved. Heparin-induced thrombocytopenia (HIT) is an immune-mediated complication of heparin adminictyation that occurs in approximately 0.5-5% of patients receiving heparin. HIT is a prothrombotic disorder that presents with a 50% decrease in platelet count and/or thrombotic event manifesting usually 5-10 days after starting heparin but may occur earlier with prior adminictyation. When clinical manifestations of HIT occur, heparin should be discontinued, and alternative therapies for anticoagulation should be considered, while laboratory evaluation for HIT is initiated. In the intensive care unit (ICU), the diagnosis of HIT can be confused by all the potential causes of thrombocytopenia in critically ill patients. HIT is also associated with a risk for adverse outcomes due to its hypercoagulable nature and is an important cause of thrombophilia in the ICU setting.

Full Text

Duke Authors

Cited Authors

  • Levy, JH; Winkler, AM

Published Date

  • June 3, 2014

Book Title

  • Haematology in Critical Care: A Practical Handbook

Start / End Page

  • 58 - 61

International Standard Book Number 13 (ISBN-13)

  • 9781118274248

Digital Object Identifier (DOI)

  • 10.1002/9781118869147.ch10

Citation Source

  • Scopus